Maine, 2021

Heavy Snow and Winter Weather in Maine, November 26 to 27, 2021

November 26 to 27, 2021 · NWS CAR · 15 events in 15 counties and zones

exiting across New Brunswick during the 27th. persisting into the afternoon of the 27th across northeast areas.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intensifying surface low and upper low tracked along the Maine coast through the 26th...exiting across New Brunswick during the 27th. Snow began during the morning of the 26th across northern areas...persisting into the afternoon of the 27th across northeast areas. A rain/snow mix developed across central and Downeast areas during the 26th. Colder air allowed a transition to all snow through the afternoon and evening of the 26th...which also persisted into the afternoon of the 27th. Storm total snow accumulations across northern areas generally ranged from 4 to 8 inches...with locally greater totals along the northwest Maine border with Quebec. Snow accumulations across the rest of the region generally ranged from 2 to 5 inches...with local totals up to around 6 inches. This was the first measurable snow of the season for many Downeast areas. The snow did impact return Thanksgiving travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 26, 12:22 PM EST, 38 minutes earlier.

Area forecast discussion, Nov 26, 12:22 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1222 PM EST Fri Nov 26 2021

.SYNOPSIS...
Low pressure develops across the Gulf of Maine today. The
intensifying low then lifts north across the Maritimes tonight
through Sunday. Another low crosses the Gulf of Maine and exits
across the Maritimes Monday. Low pressure will approach from the
west later Tuesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
No changes to winter weather headlines. A negatively tilting
upper trof and closed upper low will approach from the west
today, helping to support a developing low across the Gulf of
Maine. Expect increasing precipitation coverage across the
forecast area this afternoon. Across northern areas expect
precipitation this afternoon mostly in the form of snow, with a
rain/snow mix across central and interior Downeast areas with
mostly rain along the Downeast coast. Afternoon snow
accumulations of around an inch up to 2 inches are expected
across northern areas, with an inch or less across central areas
and little or no accumulation Downeast. Afternoon high
temperatures will range from the lower to mid 30s north, to the
upper 30s interior Downeast with around 40 along the Downeast
coast. Have updated the forecast to adjust for current
conditions along with afternoon temperatures and precipitation
types.

Previous Discussion...
Airmass is very dry and wl likely take longer to see steady
pcpn move into entire FA tda. Hv removed mention of frzg rain
with fcst soundings indicating wet-bulbing at onset and
isothermal profile later in the day with a rain/snow mix the
majority of the day. Aforementioned trof wl likely go
negatively-tilted this afternoon with upr low entering swrn Gulf
of Maine shortly after 00z this evening from Cape Cod. Low
track through the gulf overnight into NB by 12z Sat. Low
deepens to near 990mb by 00z this evening and down to 982mb by
the end of the period in NB.

By the time lopres moves into the Gulf of Maine this evening all
guidance is hinting at a dry slot moving into Downeast and
possibly affecting eastern and northeastern areas late tonight.
Dry slot has the possibility to cut down on snow amounts as frzg
drizzle may develop but confidence was too low to include in
grids at this time but did lower snow amounts acrs the east and
north overnight.

Cannot rule out banding developing across the south late tonight
mainly btwn 06-09z in deformation zone, thus have increased snow
amounts from sern Aroostook toward the Ellsworth area late
tonight. For this reasoning have issued Winter Wx Advisory for
entire area and have retained Winter Storm Warning over the
north with 6 to 8 inches expected hampering post Thanksgiving
day travel.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday, most remaining snowfall will be in Northern Maine as
the surface low tracks from south to north through northern New
Brunswick with a complex upper low centered over the area. Snow
ratios will be going up on Saturday as a colder airmass moves
in. This will lead to some action in the dendritic growth zone,
so although liquid totals will be fairly low, we could still
pick up another 3 or so inches of snow during the day, mainly
over NE Maine. An inch or less additional snow Downeast up
through Moosehead Lake. Breezy from the west and with the lower
density of the falling snow, could see some blowing snow and
added in patchy blowing snow over Northern Maine.

Any remaining snow tapers off Saturday night, though it remains
breezy Saturday night into Sunday with decreasing clouds.
Seasonably cold again Sunday with highs upper 20s north and mid
30s Downeast.

Sunday night, a cutoff low approaches from the west and could
help spawn surface low development over the Gulf of Maine as it
taps into a nice southerly upper level jet. Development may be
too late/too far east to give us snow, but it's definitely
something to watch for Sunday night into Monday. Notably, 0z
ECMWF ensemble mean has trended further west and snowier, while
the GEFS and GEPS held the course on a drier solution/miss. Went
with chance PoPs for Downeast/Eastern Maine for now.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As mentioned above, possible low pressure grazing us to the east
Sunday night/Monday, which if it can trend this far west, could
bring snow. However, odds favor it passing just to our east at
this point.

Then we get into progressive, fast westerly flow through
Thursday with several hard to time fairly weak systems. Any of
this systems could bring light snow to the north and light rain
or snow Downeast. Temperatures near or a bit below average.
&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR will diminish to MVFR cigs after 18z over BHB
and BGR and after 19z over northern terminals. KFVE likely to
see IFR vsbys after 18z and remain at IFR through end of TAF
valid time. Southern terminals then diminish to IFR after 21z
this afternoon with the north not dropping until after 22z.

Downeast terminals look to remain mostly rain through 03z
before going over to snow. Further to the north, expect a
rain/snow mix switching over to all snow after 22z. Lgt/vrb
winds today will become northwesterly toward 12z Friday as low
pressure departs into New Brunswick.

SHORT TERM:
Saturday...MVFR improving to VFR Downeast, but remaining IFR or
MVFR Northern Maine. Breezy from the west.

Saturday Night...Mainly VFR, except perhaps some MVFR ceilings
in Northern Maine. West breeze.

Sunday...Mainly VFR with a west breeze.

Sunday Night and Monday...Possible low pressure system grazing
us to the east. If it moves close enough, could be IFR/MVFR and
precipitation, while if it stays east (most likely scenario at
this point), we would be VFR. NW Breeze.

Monday Night and Tuesday...Mainly VFR with a west breeze.
&&

.MARINE...
NEAR TERM: No changes to marine headlines. Conditions below
small craft advisory levels today. Small craft advisory
conditions develop tonight, with wind gusts approaching gale
levels late. Rain developing today, then rain and snow tonight.

SHORT TERM: Westerly gales likely except for inside waters on
Saturday. Westerly winds gradually ease Saturday night into
Sunday night to below small craft levels, with seas following
suit. Small craft winds and seas possible Monday and Monday
night as a system passes to our east.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 4 PM this afternoon to 7 PM EST
     Saturday for MEZ001>004.
     Winter Weather Advisory from 7 PM this evening to 7 PM EST
     Saturday for MEZ005-006-010-011-015>017-029>032.
MARINE...Small Craft Advisory from 10 PM this evening to 7 AM EST
     Sunday for ANZ052.
     Gale Warning from 7 AM to 9 PM EST Saturday for ANZ050-051.

&&

Near Term...Norcross/Buster
Short Term...Foisy
Long Term...Foisy
Aviation...Norcross/Buster/Foisy
Marine...Norcross/Foisy
Hazardous weather outlook, Nov 26, 4:36 AM EST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
436 AM EST Fri Nov 26 2021

MEZ001>004-270945-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
436 AM EST Fri Nov 26 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-029>032-270945-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
436 AM EST Fri Nov 26 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-270945-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
436 AM EST Fri Nov 26 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-270945-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
436 AM EST Fri Nov 26 2021

...GALE WARNING IN EFFECT FROM 7 AM TO 9 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 4 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
November 26, 1:00 PM EST to November 27, 3:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 5 to 8 inches...with locally greater totals along the Quebec border.

Heavy Snow, Northeast Aroostook

When
November 26, 1:00 PM EST to November 27, 3:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches.

Heavy Snow, Northern Piscataquis

When
November 26, 1:00 PM EST to November 27, 12:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 4 to 7 inches.

Heavy Snow, Northern Somerset

When
November 26, 1:00 PM EST to November 27, 12:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Other Federal Agency
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Weather, Central Piscataquis

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Southern Piscataquis

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches.

Winter Weather, Central Penobscot

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches.

Winter Weather, Southern Penobscot

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches west...to 3 to 6 inches east.

Winter Weather, Interior Hancock

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Interior Hancock forecast zone
Reported by
COOP Observer
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 2 inches south...to 3 to 6 inches north.

Winter Weather, Central Washington

When
November 26, 4:00 PM EST to November 27, 12:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 6 inches.

Winter Weather, Northern Penobscot

When
November 26, 4:00 PM EST to November 27, 3:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Social Media
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches south...to 3 to 6 inches north.

Winter Weather, Southeast Aroostook

When
November 26, 4:00 PM EST to November 27, 3:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Northern Washington

When
November 26, 4:00 PM EST to November 27, 3:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 3 to 5 inches.

Winter Weather, Coastal Hancock

When
November 26, 6:00 PM EST to November 27, 12:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Social Media
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 3 inches.

Winter Weather, Coastal Washington

When
November 26, 6:00 PM EST to November 27, 12:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 1 to 4 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993153, 993154, 993155, 993157, 993182, 993187, 993190, 993192, 993195, 993196, 993200, 993201, 993203, 993198, 993199.